Heavy Rain, Mesa
- When
- August 1, 3:31 PM MST to 4:15 PM MST
- Where
- Mesa County, Clifton
- Deaths
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
Heavy rain caused flooding of streets, highways, and some properties from Clifton to Palisade. Minor flooding of residential streets and portions of Interstate 70 occurred between the Palisade and Clifton exits.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain caused flooding of streets, highways, and some properties from Clifton to Palisade. Minor flooding of residential streets and portions of Interstate 70 occurred between the Palisade and Clifton exits. There were multiple reports of water and mud entering some homes in Clifton near the railroad tracks. Water was 4 to 6 inches deep on some streets. An 84 year old man died from injuries sustained in a car accident where the car hydroplaned and rolled multiple times after encountering a section of Interstate 70 near mile marker 38 that was submerged in mud and water. Two other vehicles ended up in the median between the east and west bound lanes of the interstate. Several vehicle accidents were reported through the course of the event and snowplows were used to remove mud and debris from roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 12:33 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 133 PM MDT TUE AUG 1 2006 .SHORT TERM (TONIGHT THROUGH THURSDAY)... A STRONG SHORT WAVE TROUGH WILL MOVE THROUGH NORTHEAST UT AND NORTHWEST CO UNTIL ABOUT MIDNIGHT. SATELLITE SHOWS OUTFLOW BOUNDARIES MOVING TO THE EAST AND SOUTHEAST FROM NE UTAH WHICH SHOULD SPUR ON CONVECTION OVER THE CO NW PLATEAU BEFORE MIDNIGHT AND KEEP SOME SHOWERS AND THUNDERSTORMS GOING OVER THE MOUNTAINS OF ROUTT COUNTY THROUGH ABOUT 2 AM TONIGHT. THE RUC AND NAM TAKE THE BEST ENERGY FROM THE SHORTWAVE INTO WESTERN WYOMING TONIGHT...BUT DO EXPECT GUSTY WINDS FROM OUTFLOW AND SOME HAIL FROM THESE STORMS. HAVE INCREASED CLOUDS AND WEATHER ACROSS ALL OF NE UT AND NW CO UNTIL JUST AFTER MIDNIGHT. THE TROUGH AND ASSOCIATED SURFACE FRONT APPEAR TO BECOME NEARLY STATIONARY OVER NW CO AND NE UT...JUST NORTH OF THE BOOKCLIFFS AND I-70 THROUGH WED THEN GRADUALLY WASHES OUT. TEMPS WILL SLOWLY RISE WED THROUGH THU...AS DRIER AIR FILTERS INTO THE AREA. LINDQUIST .LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)... MODELS SHOW A RETURN TO A PATTERN MORE FAVORABLE FOR MONSOONAL MOISTURE TO STREAM OVER THE FORECAST AREA. THIS WILL RESULT DUE TO A TROUGH ALONG THE WEST COAST AND HIGH PRESSURE OVER THE PLAINS...THUS A SOUTHERLY FLOW OVER OUR CWA. THIS PATTERN WILL MORE OR LESS PERSIST THROUGH THE PERIOD. MOISTURE WILL MAXIMIZE LATE THIS WEEK BEFORE THE HIGH RETROGRADES A TAD EARLY NEXT WEEK. THIS WOULD PUT THE MOISTURE PLUME A LITTLE TO THE WEST FOR A SUBTLE DRYING TREND BEGINNING SUNDAY. AS USUAL IN THIS SUMMERTIME PATTERN...THE SAN JUANS WILL BE FAVORED. AND SOME NOCTURNAL ACTIVITY WILL BE EXPECTED. TEMPS ARE EXPECTED TO BE AROUND TO A LITTLE BELOW NORMAL DUE TO MORE CLOUDS/PCPN. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 546 AM MDT TUE AUG 1 2006 COZ001>014-017>023-UTZ022>025-027>029-021145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 546 AM MDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR IN THE MORNING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED MOUNTAIN THUNDERSTORMS WILL OCCUR...MAINLY OVER WESTERN COLORADO. FRIDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN COLORADO EACH DAY...WITH ISOLATED THUNDERSTORMS OVER THE HIGH PLATEAUS AND MOUNTAINS OF EASTERN UTAH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Mesa | 2006-08-01 | 84 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528868.